Osteoporosis and long-term prednisone: What is the risk?

content provided by mayoclinic.com

Osteoporosis and long-term prednisone: What is the risk?

Question

I've been taking prednisone for my rheumatoid arthritis, but I've heard that it can increase my chances of developing osteoporosis. How big is the risk?

No name
No state given

Answer

Prednisone and similar drugs all cause bone loss. It's difficult, however, to separate prednisone use from the other things that might increase your risk of osteoporosis — your age, your sex and some aspects of your lifestyle, for example. Rheumatoid arthritis itself can lead to bone loss.

Prednisone is a corticosteroid (kor-tih-ko-STARE-oid) medication, highly effective for treating inflammation in rheumatoid arthritis and many other conditions. Unfortunately, corticosteroids also interfere with bone maintenance and limit the amount of calcium absorbed by your intestines. This can dramatically weaken bones and lead to osteoporosis.

In general, the higher the dose of prednisone you take and the longer you take it, the greater the risk. To counter the risk, do weightbearing exercise, avoid alcohol and do not smoke. Taking calcium and vitamin D supplements also can help reduce the amount of bone loss caused by steroids such as prednisone.

If you'll be taking prednisone for more than a few months and you have other risk factors for bone loss, your doctor may prescribe medications specifically designed to treat osteoporosis.

Last Updated: 2011-03-31
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version